Exogenous Cushing’s syndrome due to a Chinese herbalist’s prescription of ointment containing dexamethasone

BMJ Case Reports 2017; doi:10.1136/bcr-2016-218721

Summary

Eczema in children is a chronic disabling condition. The impact of this condition on the lives of families is often underestimated by conventional physicians. As a consequence parents may investigate complementary treatment options. Close monitoring by a paediatrician is essential, considering that a variety of adverse effects can occur during the use of complementary treatment.

We present a 5-year-old girl with eczema. She visited a Chinese herbalist who prescribed an ointment. The parents noticed that the eczema resolved fast, itching decreased and she was finally sleeping well. However, her behaviour changed and appetite increased. Undetectable levels of serum cortisol were found, which was indicative of exogenous Cushing’s syndrome. Analysis of the ointment revealed the presence of dexamethasone.

Hydrocortisone substitution and subsequently a reduction schedule were implemented, after which endogenous cortisol production recovered after 4 months. Physicians should be aware that unregistered herbal medicine can contain potent drugs such as glucocorticoids.

Read more at http://casereports.bmj.com/content/2017/bcr-2016-218721.short?rss=1

 

Woman diagnosed with Cushing’s syndrome

Thursday, May 05, 2016
AsiaOne

SINGAPORE – The Health Sciences Authority (HSA) has warned the public not to purchase or consume a health product labelled in Chinese as ‘Hai Leng Hai Beh Herbal Itch Removing Capsule’ after a customer consumed it and has now been diagnosed with a metabolic disorder known as Cushing’s syndrome.

In a press release today (May 5), the HSA revealed that a woman in her 40s, bought the capsules from a retail store overseas to ease an itchy skin condition after a relative’s recommendation.

Just a day after consumption her itchy skin condition improved. However after consuming the pills for two months, she gained weight rapidly and her face became puffy.

Evidence later showed that the pills were not entirely herbal in nature and contained “potent traces of steroid and painkillers like paracetemol”, according to HSA.

Dexamethsone, a steroid which is usually prescribed for inflammatory conditions, is known to cause increased blood glucose levels that cause diabetes, high blood pressure, cataracts and muscular and bone disorders when taken over a long period of time without supervision.

These medical conditions may, in turn, cause a consumer to develop Cushing’s syndrome, said HSA.

Chlorpheniramine was also found in the capsule. HSA said the antihistamine is commonly known to treat allergic reactions and can cause drowsiness, blurred vision, vomiting and constipation.

Paracetamol is known to cause swelling of the lips or face and rashes.

The HSA has advised all sellers to stop selling and distributing the capsules immediately.

If caught selling, shop owners could be fined up to $10,000 and may be imprisoned for a period of up to two years, if convicted.

To learn more about the dangers of buying health products from dubious sources, you can visit http://www.healthdangers.sg.

Those with any information on the sale and supply of these capsules or other illegal products can contact HSA’s Enforcement Branch at 68663485 during office hours from Monday to Friday.

mldas@sph.com.sg

– See more at: http://yourhealth.asiaone.com/content/woman-diagnosed-cushings-syndrome-hsa-warns-public-avoid-itch-removing-capsule#sthash.3odVhMMe.dpuf

%d bloggers like this: